ISSN 1016-5169 | E-ISSN 1308-4488
pdf
Acute cyanosis after transcatheter balloon valvuloplasty: toxic methemoglobinemia due to local prilocaine use [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2011; 39(1): 64-67

Acute cyanosis after transcatheter balloon valvuloplasty: toxic methemoglobinemia due to local prilocaine use

Yakup Ergül, Kemal Nişli, Selma Kalkandelen, Aygün Dindar
Department of Pediatric Cardiology, Istanbul University, Istanbul Faculty of Medicine

Methemoglobinemia is characterized by varying degrees of cyanosis due to increased hemoglobin concentrations containing oxidized iron. Prilocaine is a widely used local anesthetic and can cause methemoglobinemia in infants even in therapeutic doses. We present two female infants (younger than 2 months) who developed severe cyanosis after transcatheter pulmonary balloon valvuloplasty and were diagnosed with toxic methemoglobinemia. Both infants were anesthetized with local prilocaine application before balloon valvuloplasty. Methemoglobin levels of the patients were measured as 49.6% and 37.7%, respectively. Both were successfully treated with intravenous methylene blue and ascorbic acid.

Keywords: Anesthetics, local/adverse effects, balloon dilation, cyanosis/etiology; infant; methemoglobinemia/etiology/therapy; methylene blue/therapeutic use; prilocaine/adverse effects; pulmonary valve stenosis/therapy

How to cite this article
Yakup Ergül, Kemal Nişli, Selma Kalkandelen, Aygün Dindar. Acute cyanosis after transcatheter balloon valvuloplasty: toxic methemoglobinemia due to local prilocaine use. Turk Kardiyol Dern Ars. 2011; 39(1): 64-67

Corresponding Author: Yakup Ergül, Türkiye
Manuscript Language: Turkish


Journal Metrics

Journal Citation Indicator: 0.18
CiteScore: 1.1
Source Normalized Impact
per Paper:
0.22
SCImago Journal Rank: 0.348

Quick Search



Copyright © 2024 Archives of the Turkish Society of Cardiology



Kare Publishing is a subsidiary of Kare Media.